It has been a little over a month now since my gallbladder was removed, and since then I have had some major problems. I have been very sick to my stomach since the surgery and have had diarrhea all the time. I have severe cramps that wake me up in the night. I also have a pain under my right rib that is worse now than before the surgery. I don't know what to do. I have been seen by my PCP 3 times in the last 2 weeks for the same thing. I have been on antibiotics, and nothing seems to work. I am so sick all the time, and I'm tired of it. It has affected my work. I've been looking for answers and nobody has any. I read some of the questions on the forum and I was hoping you could help. I would greatly appreciate any tips you could could give me as to why I'm so sick and what to do.
I has my gallbladder removed as well. I read something before the surgery about possible problems and something that stuck with me sounds a lot like your story. There is a duct that secretes the bile the the gallbladder holds. Sometimes, even after the gallbladder is removed (and the way I understand it, most doctors remove the duct as well) there can be problems with the duct if it is not removed. It was difficult enough for me to find a doctor who would actually listen to me and run the correct tests on my gallbladder; I imagine some doctors would brush you off if you made this suggestion. But, it is something I would definately keep in mind.
Kris, start by following a low fat diet. Many people have a problem processing fats the way they did before surgery, so it may be of help.
If the diarrhea is severe, talk to your doc about the use of questran, which is a bile-binding resin. It may be of help, but you're going to have to figure out just how much to use since using too much can cause constipation.
If you're having pain like what could be called a 'gallbladder attack' then you need to talk to your doc about the possibility of sphincter of Oddi dysfunction (SOD). Many docs will deny it exists and some don't know about it, so do some reading.
In the meantime, also ask your doc about the use of an anti-spasm med like bentyl. It has to be used in fairly high doses, but it might help.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST